Arizona, 2006

Damaging Wind in Arizona, July 24, 2006

July 24, 2006 · NWS PSR · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 24, 9:45 PM MST, 20 minutes earlier.

Area forecast discussion, Jul 24, 9:45 PM MST, 20 minutes before
AZZ020>028-CAZ030>033-251200-

AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PHOENIX AZ
945 PM MST MON JUL 24 2006

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
WEAKENING HIGH PRESSURE WILL CONTINUE OVER NORTHERN ARIZONA THROUGH
TUESDAY WITH NOT QUITE AS HOT WEATHER. WEAK LOW PRESSURE SYSTEMS
MOVING OVER OUR AREA WILL RESULT IN A SLIGHT CHANCE OF MAINLY
EVENING THUNDERSTORMS TONIGHT WITH THE BEST CHANCE OF RAIN OVER THE
HIGHER TERRAIN. AN INCREASE IN TROPICAL MOISTURE IS EXPECTED WITH AN
INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS BEGINNING LATE
TUESDAY. TEMPERATURES WILL DROP BELOW AVERAGE FOR LATE JULY TUESDAY
NIGHT AND WEDNESDAY WITH LITTLE CHANGE THE REST OF THE WEEK.

&&

.SHORT TERM...
TONIGHT THROUGH THURSDAY...
SOMEWHAT INTERESTING PATTERN IN CONVECTIVE ACTIVITY...BUT NOT
SURPRISING GIVEN THE DRIER LOW LEVEL AIR IN PLACE OVER MOST OF OUR
CWA...WITH DEW POINTS IN THE LOW-MID 50S. A FEW PALTRY TSTMS TRYING
TO PUSH INTO THE METRO AREA FROM A LARGER COMPLEX FORMING N AND E OF
KPHX. GFS SUPPORTS THIS DEVELOPMENT BETTER THAN THE NAM...EVEN MOS
INCREASED POPS FOR PHOENIX FROM THE 18Z TO 00Z RUN...SO ELECTED TO
TWEAK POPS AND SPREAD INTO OUR ZONE AND SRN GILA COUNTY...KEEPING
THE BEST CHANCES UNTIL AROUND 09Z.

AGREE FOR THE MOST PART OF INCREASING TROPICAL MOISTURE INTO
SOUTHERN AZ...AND SPREADING NORTHWARD WITH TIME...WITH CURRENT
GUIDANCE RAPIDLY RAMPING UP SFC TDS INTO THE UPPER 60S AND MAX
TEMPERATURES DOWN INTO THE 100-105 DEGREE RANGE CWA WIDE BY
WEDNESDAY. WILL HAVE TO CLOSELY MONITOR TRANSITION FROM DRY TO WET
DURING NEXT 12 HOURS. AT 04Z...KYUX OBS INDICATED A SUDDEN JUMP IN
TD FROM 14C TO 22C IN CONJUNCTION WITH SOUTHERLY WINDS 10-15KTS UP
TO 1500FT. SEE IF THIS SHALLOW MOISTURE DEEPENS WITH TIME GIVEN THE
850-700 MB FLOW AROUND TS EMILIA IS PROGGED TO BECOME SOUTHERLY AND
PUSH UP THE GULF OF CA STARTING LATE TONIGHT. SHORT TERM FORECAST
LOOKS GOOD...NO OTHER CHANGES MADE.

PREVIOUS DISCUSSION...
UNDER PARTLY TO MOSTLY SUNNY SKIES...TEMPERATURES WERE GENERALLY
CLOSE TO THE SAME OR A COUPLE OF DEGREES HOTTER AT MID AFTERNOON
TODAY COMPARED WITH THE SAME TIME YESTERDAY. DEW POINT TEMPERATURES
WERE GENERALLY 3 OR 4 DEGREES HIGHER...EXCEPT 5 TO 7 DEGREES LOWER
IN PORTIONS OF SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA.

HIGH PRESSURE ALOFT HAS BEEN WEAKENING OVER NORTHERN ARIZONA AND
WILL CONTINUE OVER NORTHERN ARIZONA THROUGH TUESDAY.

THUS...AFTER THE CURRENT HEAT ADVISORY EXPIRES AT 8 PM THIS
EVENING...IT IS NOT EXPECTED TO BE AS HOT TUESDAY.

WEAK LOW PRESSURE SYSTEMS ARE STILL ROTATING AROUND THE HIGH
PRESSURE SYSTEM FROM THE NORTHEAST AND EAST OVER OUR AREA...
RESULTING IN PERIODS OF CLOUDINESS AND A SLIGHT CHANCE OF MAINLY
EVENING THUNDERSTORMS TONIGHT WITH THE BEST CHANCE OF RAIN OVER THE
HIGHER TERRAIN.

AN INCREASE IN TROPICAL MOISTURE IS EXPECTED WITH AN INCREASING
CHANCE OF SHOWERS AND THUNDERSTORMS BEGINNING LATE TUESDAY OR
TUESDAY NIGHT.

SEVERE THUNDERSTORMS WITH STRONG GUSTY POSSIBLY DAMAGING WINDS AND
THE FIRST SIGNIFICANT RAIN OF THIS THUNDERSTORM SEASON FOR MOST
AREAS OF SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA
COULD OCCUR TUESDAY NIGHT. HAVE RAISED THE PROBABILITY OF MEASURABLE
RAIN FOR THIS EVENT.

THE INCREASE IN HUMIDITY...SHOWERS AND THUNDERSTORMS WILL CAUSE
TEMPERATURES TO DROP TO NEAR AVERAGE FOR LATE JULY TUESDAY NIGHT AND
WEDNESDAY WITH LITTLE CHANGE THURSDAY.

TROPICAL STORM EMILIA WAS LOCATED ABOUT 250 MILES SOUTH OF THE
SOUTHERN TIP OF BAJA CALIFORNIA THIS AFTERNOON AND MOVING AWAY FROM
THE WEST COAST TOWARD THE NORTHWEST AT 8 MPH.

TROPICAL MOISTURE TO THE EAST OF EMILIA OVER MEXICO AND THE GULF OF
CALIFORNIA IS EXPECTED TO MOVE INTO OUR AREA BEGINNING TUESDAY.

AGAIN...THERE IS A BETTER CHANCE OF THE FIRST SIGNIFICANT RAIN
OCCURRING IN THE DESERT AREAS OF SOUTH-CENTRAL ARIZONA INCLUDING THE
GREATER PHOENIX AREA BEGINNING LATE TUESDAY OR TUESDAY NIGHT.

&&

.LONG TERM...
THURSDAY NIGHT THROUGH MONDAY...
HIGH PRESSURE ALOFT WILL BE BACK NORTH OF ARIZONA DURING THIS
PERIOD...AS A LOW PRESSURE SYSTEM AND TROPICAL MOISTURE FROM MEXICO
MOVE OVER OUR AREA. THIS MEANS THAT TEMPERATURES WILL CONTINUE BELOW
AVERAGE FOR LATE JULY WITH A CONTINUATION OF THE POSSIBILITY OF
MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...
06Z TAFS ADEQUATELY DEPICT EXPECTED WEATHER. SEE TAFS
PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL FOR MORE
DETAILED INFORMATION.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE

CA...NONE

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

MEYERS/ELLIS
Hazardous weather outlook, Jul 24, 6:25 AM MST, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
625 AM MST MON JUL 24 2006

AZZ022-023-027-028-251330-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
625 AM MST MON JUL 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING THUNDERSTORMS ARE
FORECAST TODAY. THE GREATEST THREATS INCLUDE STRONG WINDS TO NEAR 50
MPH...ALONG WITH DENSE BLOWING DUST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UPSWING IN THUNDERSTORM ACTIVITY IS EXPECTED TUESDAY AND
WEDNESDAY...PREDOMINATELY DURING THE LATE AFTERNOON AND EVENING
HOURS. THE GREATEST THREATS TUESDAY INCLUDE STRONG WIND GUSTS TO NEAR
50 MPH AND DENSE BLOWING DUST. A SURGE OF MONSOON MOISTURE FROM
MEXICO WILL SPREAD INTO THE REGION WEDNESDAY. IN ADDITION TO STRONG
WIND POTENTIAL...AN INCREASED THREAT FOR VERY HEAVY RAIN AND HEAVY
RUNOFF IS ALSO POSSIBLE.

A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THURSDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AZZ020-021-025-026-CAZ030>033-251330-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
625 AM PDT MON JUL 24 2006 /625 AM MST MON JUL 24 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST
ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND
SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING THUNDERSTORMS ARE
FORECAST TODAY. THE GREATEST THREATS INCLUDE STRONG WINDS TO NEAR 50
MPH...ALONG WITH DENSE BLOWING DUST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLIGHT CHANCE FOR LATE AFTERNOON AND EVENING THUNDERSTORMS ARE
FORECAST TUESDAY THROUGH SUNDAY. THE GREATEST THREATS INCLUDE STRONG
WINDS TO NEAR 50 MPH...ALONG WITH DENSE BLOWING DUST.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AZZ024-251330-
SOUTHERN GILA/TONTO NF FOOTHILLS-
625 AM MST MON JUL 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A CHANCE FOR SHOWERS AND THUNDERSTORMS IS FORECAST THIS AFTERNOON AND
EVENING. THE GREATEST THREAT IS STRONG WINDS AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UPSWING IN THUNDERSTORM ACTIVITY IS EXPECTED TUESDAY AND
WEDNESDAY...PREDOMINATELY DURING THE AFTERNOON AND EVENING HOURS.
THE GREATEST THREATS TUESDAY INCLUDE STRONG WIND GUSTS TO 45 MPH. A
SURGE OF MONSOON MOISTURE FROM MEXICO WILL SPREAD INTO THE REGION
WEDNESDAY. IN ADDITION TO STRONG WIND POTENTIAL...AN INCREASED
THREAT FOR VERY HEAVY RAIN AND HEAVY RUNOFF IS ALSO POSSIBLE.

A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THURSDAY
THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Phoenix radar (KIWA), 44 km away, was scanning. The volume nearest the first event began at 05:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
July 24, 10:05 PM MST
Where
Maricopa County, 5 mi NW of Phx Sky Harbor Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
33.483, -112.083

Spotters estimated winds 55 to 65 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523229.